Response to Arkell et al, regarding TOXBASE guidance

Michael Eddleston, Michael Eddleston, Director, NPIS Edinburgh,
, ,

Other Contributors:

June 20, 2013

We note the concerns of Arkell et al [1] about the National Poisons Information Service's TOXBASE guidance for management of paracetamol poisoning. However, the NPIS must provide advice that is consistent with recent guidance from the Commission on Human Medicines (CHM) [2] and the new marketing authorisation (licence) for acetylcysteine, especially as the CHM guidance was endorsed by the UK's Chief Medical Officers. The NPIS has therefore revised TOXBASE following this guidance and after extensive discussion with the MHRA to seek clarity on certain issues.

We applaud the aims of this new guidance to simplify the management of acute overdose and reduce the risk of untreated patients developing life-threatening hepatotoxicity. We also acknowledge, however, that more patients will require hospital admission and acetylcysteine therapy with a consequent increase in adverse reactions, especially as these are more common in those with lower plasma paracetamol concentrations [3]. The risk benefit of this approach is currently unclear and its cost effectiveness has not been assessed.

We are concerned that the new CHM guidance has introduced considerable uncertainty and confusion about the appropriate management of patients with chronic or staggered overdose. For example, CHM did not define a staggered overdose in terms of the dose ingested. As a result patients at minimal risk of toxicity may now be referred to hospital and treated. Also, the CHM required that 'clinical judgment', rather than assessment of any defined risk factors, should be used for those ingesting paracetamol in the range 75-150 mg/kg/day, without defining precisely the basis on which such a judgment should be made.

Concerning the patient of Arkell et al [1] paracetamol doses within the licensed dose range of 4 g/day for adults are not regarded as 'overdoses'. Their 19-year-old horse rider would not therefore require treatment with acetylcysteine.

Clinicians always have the opportunity to call the NPIS to discuss a case with a consultant if they are uncertain as to the most appropriate treatment. We welcome such enquiries and over 1500 cases of poisoning are discussed with a consultant each year [4].

References

[1] Arkell PE, Power R, Harrison M. Toxbase madness! Emerg Med J 2013, Feb 14.

[2] Medicines and Healthcare products Regulatory Agency (MHRA). Paracetamol overdose: simplification of the use of intravenous acetylcysteine. MHRA website 2012 September 3 [cited 2013 Feb 25]; Available from: URL: http://www.mhra.gov.uk/Safetyinformation/Safetywarningsalertsandrecalls/Safetywarningsandmessagesformedicines/CON178225

[3] Waring WS, Stephen AF, Robinson OD, Dow MA, Pettie JM. Lower incidence of anaphylactoid reactions to N-acetylcysteine in patients with high acetaminophen concentrations after overdose. Clin Toxicol 2008; 46: 496-500.

[4] National Poisons Information Service. National Poisons Information Service - Annual Report 2011/2012. HPA website 2012. Available from: URL: http://www.hpa.org.uk/webc/HPAwebFile/HPAweb_C/1317136044886

Conflict of Interest:

None declared

Conflict of Interest

None declared